Get your Health question answered in 3 easy steps

148 Doctors Online
Owl Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

After taking Ethambutol for TB my sister is complaining of blurry vision. Is it ok if she stops taking the medicine for sometime ?

My sister is taking TB medicines and is currently complaining about blurry vision. Her neurologist has suggested that we temporarily stop one of her AKT4 medicine - ( Ethambutol ). Is this ok? How long can she stop taking Ethambutol?
Wed, 24 Apr 2013
Report Abuse
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,  
Pulmonologist 's  Response
Hi ,
Thanks for visiting HCM.
Ethambutol causes retrobulbar neuritis due to which there is blurring of vision. Your doctor is very right in stopping this medication. Early vision changes are reversible but may land up in blindness if not discontinued promptly. But this kind of effect usually doesn't happen at recommended doses for 2-3 months.
Now if your sister has taken the drug for 2 months, then it can be discontinued and further treatment can be continued with rifampicin and isoniazide. If she has taken for less than 2 months then she may need modified regimen without ethambutol for prolonged period.
Ask your doctor accordingly.

Best wishes
I find this answer helpful

1 Doctor agrees with this answer

General & Family Physician Dr. Shainaz Arif Kaware's  Response
Hi;
welcome to HealthcareMagic
Yes blurring of vision is a adverse effect of Ethambutol so your sister should stop it as per the neurologist advice but being one of the important drug in treatment of TB you should consult the physician who has started her on medicines for TB.Please consult both the doctor to decide the benefits and harm of stopping the medicine.
Take care
Thanks
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

hello doctor.. My mom has tuberculosis.. treatment is started 2 weeks ago... i.e from 9 may 2014. medicines taken are rifampin and isoniazid(R-Cinex) along with thynorm 25mg before breakfast, pyridoxine hydrochloride (benadon 40 mg half tablet) & prednisolone dispersible tablets (i.e wysolone) after breakfast but this wysolone tablet for 1st week 3 times 2nd week 2 times i.e after breakfast and dinner & 3rd week only after breakfast.. Then pyrazinamide (i.e pyzina 750mg) 2 tablets after lunch and at night after dinner ethambutol hydrochloride tablet i.e themibutol 800 mg.. before starting with this treatment i.e on 8 th may 2014 Tapping was done.. and now from 20 may 2014 pseudomonas aeruginosa was found so on 20 & 21 may doripenem 500 mg diluted in 10ml steriled water was given after that from 22 may ertapenem 1gm IH was given for 5 days till 26 may. Now doc told to stop this injection but didn t told us to do any test. And she still has fever around 102 to 103.. Doctor told to take crocin if it crosses 102 and maphtol if it crosses 103.. Her diet is also not proper. She don t feel like eating as she use to eat before.. She has loss her weight too.. She is still coughing & cough is normal white or water colour.. Sometimes she has breathing problem too.. Even stomach upset sometimes.. when there is fever at night she become wet due to sweat. Please doctor advice me.. Is this treatment going on is proper ?? And how many days will this fever & cough remain..?? When she will gain weight?? why is this stomach upset now.. is it because of medicine side effect or other disease like jaundice or something because some jaundice we dont come to know..?? what vegetable fruit should be eaten & which should not be eaten as she has cough too?? is it ok to have non veg ?? please specify name of fruits and vegetable to give & not to give.. please doctor reply soon.. i am worried a lot.. please please please

doctor1 MD

please tell me the right timings to take tb medicines AKT4. My husband 40 yrs of age who had under gone low anal fistulla operation came to know that it was due to tuberculosis from the biopsy test. Actually he has started taking medicine 3 weeks back. But the problem is each time he is visiting for review there is a different doctor and he is giving different time of the day; to take the same medicine.Now my hubby is taking rifampicin on empty stomach, pyrazinamide {2 tabs} immediately after breakfast and ethambutol hydrochloride+ isoniazid tablet immediately after lunch and finally benadone at the bedtime.but another doctor advised to take all the four on empty stomach and another doctor advised to take rifampicin on empty stomach and the other 3 immediately after break fastSo please tell me the right time to take the medicine and can he change the timings now with out any risk Thanking you

doctor1 MD

im a insulin diabetic person, im 27 years old. Now im on TB medication. but in a month my SGOT is 296 ang SGPT is 172. I take PZA 1500mg daily, Rifampicin 450 mg daily, Isoniazid 300mg daily, Pyridoxine 10 mg daily, Ethambutol 1600mg daily. Do i need to stop the tb Med bcoz my liver test is bad? What should i do now? please reply me asap

Recent questions on Tuberculosis

doctor1 MD

my self having lymphonite on right side of neck diagonsed with tb on att from last 52 days plus streptomycin 1 mg Fnac done twice to check senstivity now advised surgery as lymphonite is red in colour and its swelling what and from where to get it done

doctor1 MD

Sir, My mother is having tuberculosis and is on ATT for last 3 months. SHe took PZA for 2 months and she just stopped ethanbutol 2 days ago after taking it for 3 months. She continues taking R Cinex empty stomach. Well, she had mild fever in evenings since 2 months from correct diagnosis (mar end) and was diagnosed of TB on May 17. She had false cross results fr widal and hence was on Toxim O for 2 weeks and them changed medicine for another 2 weeks in April before we got alrmed that fever of grade 99+ still persists withs ame pattern. Post her plueral effusion on May 17, her fever subsided for 2 days and tehn rose to persistent 100- (99.6-99.8) and with ATT came back to her previous igures of 99+ (99.1-99.3). It has happened for last two weeks that her fever went away sometimes but it returns now rarely crosses 99.5. I must say fever has broken its stuborn pattern but still after 3 months of medicine, she has not out of it completely. Question: 1. Is this normal ? Add info: Her ECR was 60+ at teh tiem of diagnosis which ahs dropped to (5-6) . Her recent chest X-ray is normal.She did stop enthanbutol as advised by her doc last month and we are due next visit next week. 2. She had border line Fasting suger which have raised to 117. Is thsi side-effect fo R Cnex? As she mistakenly got tested for fasting after she took R Cnex assuming it has no effect and her sugar came out to be 135 and PP at 138. I repated the test as the range was too less, it was 117 next day comapred to 111 prior to having TB.

doctor1 MD

My mom is about 70 yrs. since past 3 - 4 years occasionally blood used to come from her mouth. Recently she consulted a doctor who advised x-ray, blood test etc. After diagnostics doctors say it is NOT a TB symptom. But doc does not say why blood comes from mouth. Doc says some abnormality in stomach as old cough is accumulated. We are not clear in understanding. What should we do?

doctor1 MD

hi my friend had tuberculosis last year he was in hospital for 3 months he got over but this year he started getting some chest pain he did a scan on his chest they said he has some kind of bumps on his lungs & kidney has this every happen to any of your patients & how did u deal with it


doctor1 MD

Hi, Initially I had some right sided chest pain which I suspected was related to GERD and wanted to investigate further without doing a gastroscopy. I was advised for a CT and the report result reads: There is a cluster of ill-defined nodules in...

doctor1 MD

I am having cough and cold since many days. The cough has subsided a bit now, but since past 3 days the snot from one of the nasals is mixed with blood. The other nostril snot is pale yellow colour and normal. Is there cause to be concerned or it...

doctor1 MD

Why would a doctor change a prescription from Xifaxin to Rifampin when it was prescribed for hapatic liver desease. Rifampin shows it can cause liver desease. We waant to help it not cause more!